With the vast number of drugs that can induce photosensitivity, patients taking any of these medications should receive safety counseling, especially during the summer months.
Summertime is in full swing and while spending time at the beach, pool, or working on a tan is at the top of many people’s to-do list, sun safety may not be. July is National Ultraviolet (UV) Safety Awareness Month, and pharmacists play a vital role in sun safety and medication counseling throughout the year.
Photosensitivity is defined as an abnormal, exaggerated response to UV ray exposure, potentially leading to sunburn development that occurs when the skin is exposed to UV sources, such as sunlight or tanning beds. Additionally, there are various prescription and OTC medications that can cause photosensitivity.1
Because excessive sun exposure and sunburns can cause premature aging, wrinkles, and an increased risk for skin cancers, such as melanoma and basal cell carcinoma, it is necessary that patients are aware of the medications that cause photosensitivity and that pharmacists are able to provide effective patient counseling related to sunburn prevention and treatment.2
Causes and Clinical Manifestations
Various prescription and OTC medications have been shown to cause photosensitivity. Both topical and systemic medications can cause photosensitivity. Some of the most notable drug classes that cause photosensitivity include nonsteroidal anti-inflammatory drugs (NSAIDs), antimicrobials, cardiovascular agents, tretinoins, and antineoplastic agents.3
The following list contains some examples of common medications that cause photosensitivity:3
Photosensitivity reactions typically present as a sunburn. Sunburns are an acute inflammatory response of the skin to UV radiation.
Erythema is commonly seen due to vasodilation of blood vessels in the dermal layer of the skin. The signs and symptoms of a sunburn usually develop as a delayed response to sun exposure; however, erythema is commonly observed after a short period of sun exposure.
Symptoms indicative of a mild-to-moderate sunburn include redness, skin that is hot to the touch, swelling, itching, pain, blisters, and/or chills. Severe sunburns warrant immediate medical attention depending on the severity of symptoms, such as syncope, hypotension, fever, or dehydration.4
Prevention and Treatment of Photosensitivity Reactions
The mainstay for preventing drug-induced photosensitivity reactions is sun protection. Protection from sun exposure involves avoiding direct sunlight, wearing protective clothing when exposed to sunlight, and, most importantly, using broad-spectrum sunscreen appropriately.
The FDA recommends water-resistant sunscreen, with an SPF of 30 or higher, for protection from UV-A and UV-B rays when actively exposed to sunlight. Application should be generous and reapplied at a frequency of at least every 2 hours while outdoors and reapplied after participating in water activities.3
Patients should keep in mind that skin complexion, amount of sunscreen applied, and frequency of application will affect UV exposure. Sunscreen should be used as directed, but more frequent application may be warranted, depending on conditions such as swimming and/or heavy sweating.
Additionally, patients must be mindful that UV rays can be stronger when reflected off water, sand, and snow. When patients expect to be outside for long periods of time, they should seek shade, especially during peak hours from 10 am to 4 pm, and wear protective clothing, such as hats, long-sleeved shirts, pants, and sunglasses, if there is no shade present.3 It is also recommended for all patients, especially those at an increased risk of photosensitivity, to wear sunscreen with an SPF of 15 or higher daily regardless of expected sun exposure.
If sunburn occurs, treatment regimens vary based on the mechanism of photosensitivity reaction, but most are phototoxic when drug induced. Mild phototoxic reactions are usually self-limiting and can be treated symptomatically without the need for medical intervention.
Common treatments include cool compresses, cool showers or baths, emollients such as aloe vera, and oral analgesics.4 Topical anesthetics such as benzocaine should be avoided due to the potential for causing a contact allergy. However, if a mild photoallergic reaction is evident, treatment is similar to a contact allergy; topical corticosteroids should be applied to the affected areas to reduce pruritus and inflammation.3
Patients with severe sunburns who also have systemic symptoms, including headaches, fever, dehydration, and vomiting, may require referral to a physician or hospitalization. These patients may receive fluid replacement, parenteral pain medications, and/or empiric antibiotic therapy.
The Pharmacist’s Role
As pharmacists, we serve as front-line providers of patient education. Considering the vast number of drugs that can induce photosensitivity, patients taking any of these medications should receive safety counseling, especially during the summer months.
Furthermore, because drug-induced photosensitivity remains a commonly underdiagnosed clinical problem, patients should be educated on the clinical signs and symptoms associated with photosensitivity reactions. Education about protection from sun exposure is essential for preventing drug-induced photosensitivity reactions.
UV exposure based on season, geographic location, altitude, and weather conditions should always be considered. Educational tools, such as websites and smartphone apps that indicate local weather and/or UV levels, are available to help determine which type of protection is most essential and when sun exposure may need to be avoided.
Through proper education, we can help patients avoid the risk of photosensitivity reactions and enjoy their favorite summertime activities.